Gromov hyperbolicity in lexicographic product graphs

  • Walter Carballosa
  • Amauris de la Cruz
  • José M RodríguezEmail author


If X is a geodesic metric space and \(x_1,x_2,x_3\in X\), a geodesic triangle \(T=\{x_1,x_2,x_3\}\) is the union of the three geodesics \([x_1x_2]\), \([x_2x_3]\) and \([x_3x_1]\) in X. The space X is \(\delta \)-hyperbolic (in the Gromov sense) if any side of T is contained in a \(\delta \)-neighborhood of the union of the two other sides, for every geodesic triangle T in X. If X is hyperbolic, we denote by \(\delta (X)\) the sharp hyperbolicity constant of X, i.e. \(\delta (X)=\inf \{\delta \ge 0: \, X \, \text { is }\delta \text {-hyperbolic}\}\). In this paper, we characterize the lexicographic product of two graphs \(G_1\circ G_2\) which are hyperbolic, in terms of \(G_1\) and \(G_2\): the lexicographic product graph \(G_1\circ G_2\) is hyperbolic if and only if \(G_1\) is hyperbolic, unless if \(G_1\) is a trivial graph (the graph with a single vertex); if \(G_1\) is trivial, then \(G_1\circ G_2\) is hyperbolic if and only if \(G_2\) is hyperbolic. In particular, we obtain the sharp inequalities \(\delta (G_1)\le \delta (G_1\circ G_2) \le \delta (G_1) + 3/2\) if \(G_1\) is not a trivial graph, and we characterize the graphs for which the second inequality is attained.


Lexicographic product graphs geodesics Gromov hyperbolicity infinite graphs 

Mathematics Subject Classification

Primary: 05C76 05C10 Secondary: 05C35 05C63 05C12 



The authors would like to thank the referee for his/her valuable comments which has improved the presentation of the paper considerably. This work was supported in part by two Grants from Ministerio de Economía y Competititvidad (MTM2013-46374-P and MTM2015-69323-REDT), Spain.


  1. 1.
    Alonso J, Brady T, Cooper D, Delzant T, Ferlini V, Lustig M, Mihalik M, Shapiro M and Short H, Notes on word hyperbolic groups, in: Group Theory from a Geometrical Viewpoint edited by E Ghys, A Haefliger and A Verjovsky (1992) (Singapore: World Scientific)Google Scholar
  2. 2.
    Alvarez V, Portilla A, Rodríguez J M and Tourís E, Gromov hyperbolicity of Denjoy domains, Geom. Dedicata 121 (2006) 221–245MathSciNetCrossRefGoogle Scholar
  3. 3.
    Balogh Z M and Bonk M, Gromov hyperbolicity and the Kobayashi metric on strictly pseudoconvex domains, Comm. Math. Helv. 75 (2000) 504–533MathSciNetCrossRefGoogle Scholar
  4. 4.
    Balogh Z M and Buckley S M, Geometric characterizations of Gromov hyperbolicity, Invent. Math. 153 (2003) 261–301MathSciNetCrossRefGoogle Scholar
  5. 5.
    Benoist Y, Convexes hyperboliques et fonctions quasisymétriques, Publ. Math. Inst. Hautes Études Sci. 97 (2003) 181–237MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bermudo S, Rodríguez J M, Rosario O and Sigarreta J M, Small values of the hyperbolicity constant in graphs, Discrete Math. 339 (2016) 3073–3084MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bermudo S, Rodríguez J M and Sigarreta J M, Computing the hyperbolicity constant, Comput. Math. Appl. 62 (2011) 4592–4595MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bermudo S, Rodríguez J M, Sigarreta J M and Vilaire J-M, Gromov hyperbolic graphs, Discrete Math. 313 (2013) 1575–1585MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bermudo S, Rodríguez J M, Sigarreta J M and Tourís E, Hyperbolicity and complement of graphs, Appl. Math. Lett. 24 (2011) 1882–1887MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bonk M, Heinonen J and Koskela P, Uniformizing Gromov hyperbolic spaces, Astérisque (2001) vol. 270Google Scholar
  11. 11.
    Brinkmann G, Koolen J and Moulton V, On the hyperbolicity of chordal graphs, Ann. Comb. 5 (2001) 61–69MathSciNetCrossRefGoogle Scholar
  12. 12.
    Carballosa W, Casablanca R M, de la Cruz A and Rodríguez J M, Gromov hyperbolicity in strong product graphs, Electr. J. Comb. 20(3) (2013) P2MathSciNetzbMATHGoogle Scholar
  13. 13.
    Carballosa W, Pestana D, Rodríguez J M and Sigarreta J M, Distortion of the hyperbolicity constant of a graph, Electr. J. Comb. 19 (2012) P67MathSciNetCrossRefGoogle Scholar
  14. 14.
    Carballosa W, Rodríguez J M and Sigarreta J M, New inequalities on the hyperbolicity constant of line graphs, Ars Combin. 129 (2016) 367–386MathSciNetzbMATHGoogle Scholar
  15. 15.
    Carballosa W, Rodríguez J M and Sigarreta J M, Hyperbolicity in the corona and join of graphs, Aequat. Math. 89 (2015) 1311–1327MathSciNetCrossRefGoogle Scholar
  16. 16.
    Carballosa W, Rodríguez J M, Sigarreta J M and Villeta M, Gromov hyperbolicity of line graphs, Electr. J. Comb. 18 (2011) P210zbMATHGoogle Scholar
  17. 17.
    Charney R, Artin groups of finite type are biautomatic, Math. Ann. 292 (1992) 671–683MathSciNetCrossRefGoogle Scholar
  18. 18.
    Chen B, Yau S-T and Yeh Y-N, Graph homotopy and Graham homotopy, Discrete Math. 241 (2001) 153–170MathSciNetCrossRefGoogle Scholar
  19. 19.
    Chepoi V and Estellon B, Packing and covering \(\delta \)-hyperbolic spaces by balls, APPROX-RANDOM (2007) pp. 59–73Google Scholar
  20. 20.
    Eppstein D, Squarepants in a tree: sum of subtree clustering and hyperbolic pants decomposition, SODA ’2007, Proceedings of the Eighteenth Annual ACM-SIAM Symposium on Discrete Algorithms (2007) pp. 29–38Google Scholar
  21. 21.
    Gavoille C and Ly O, Distance Labeling in Hyperbolic Graphs, in: Lecture Notes in Computer Science, vol. 3827 (2005) pp. 1071–1079MathSciNetCrossRefGoogle Scholar
  22. 22.
    Ghys E and de la Harpe P, Sur les Groupes Hyperboliques d’après Mikhael Gromov, Progress in Mathematics 83, (1990) (Boston, MA: Birkhäuser Boston Inc.)CrossRefGoogle Scholar
  23. 23.
    Gromov M, Hyperbolic groups, in: Essays in group theory edited by S M Gersten, M.S.R.I. Publ. 8 (1987) (Springer) pp. 75–263Google Scholar
  24. 24.
    Hästö P A, Gromov hyperbolicity of the \(j_G\) and \({\tilde{\jmath }}_G\) metrics, Proc. Amer. Math. Soc. 134 (2006) 1137–1142MathSciNetCrossRefGoogle Scholar
  25. 25.
    Hästö P A, Lindén H, Portilla A, Rodríguez J M and Tourís E, Gromov hyperbolicity of Denjoy domains with hyperbolic and quasihyperbolic metrics, J. Math. Soc. Jpn. 64 (2012) 247–261MathSciNetCrossRefGoogle Scholar
  26. 26.
    Hästö P A, Portilla A, Rodríguez J M and Tourís E, Gromov hyperbolic equivalence of the hyperbolic and quasihyperbolic metrics in Denjoy domains, Bull. Lond. Math. Soc. 42 (2010) 282–294MathSciNetCrossRefGoogle Scholar
  27. 27.
    Imrich W and Klavžar S, Product Graphs: Structure and Recognition, Wiley Series in Discrete Mathematics and Optimization (2000)Google Scholar
  28. 28.
    Jonckheere E and Lohsoonthorn P, A hyperbolic geometry approach to multipath routing, Proceedings of the 10th Mediterranean Conference on Control and Automation (MED 2002), Lisbon, Portugal, July 2002, FA5-1 (2002)Google Scholar
  29. 29.
    Jonckheere E A, Contrôle du traffic sur les réseaux à géométrie hyperbolique-Vers une théorie géométrique de la sécurité l’acheminement de l’information, J. Europ. Syst. Autom. 8 (2002) 45–60Google Scholar
  30. 30.
    Jonckheere E A and Lohsoonthorn P, Geometry of network security, Amer. Control Conf. ACC (2004) 111–151Google Scholar
  31. 31.
    Karlsson A and Noskov G A, The Hilbert metric and Gromov hyperbolicity, Enseign. Math. 48 (2002) 73–89MathSciNetzbMATHGoogle Scholar
  32. 32.
    Kraner-Šumenjaka T, Pavlicb P and Tepeh A, On the Roman domination in the lexicographic product of graphs, Discrete Appl. Math. 160(13–14) (2012) 2030–2036MathSciNetCrossRefGoogle Scholar
  33. 33.
    Krauthgamer R and Lee J R, Algorithms on negatively curved spaces, FOCS 2006 (2006)Google Scholar
  34. 34.
    Krioukov D, Papadopoulos F, Kitsak M, Vahdat A and Boguñá M, Hyperbolic geometry of complex networks, Phys. Rev. E 82 (2010) 036106MathSciNetCrossRefGoogle Scholar
  35. 35.
    Lindén H, Gromov hyperbolicity of certain conformal invariant metrics, Ann. Acad. Sci. Fenn. Math. 32(1) (2007) 279–288MathSciNetzbMATHGoogle Scholar
  36. 36.
    Michel J, Rodríguez J M, Sigarreta J M and Villeta M, Gromov hyperbolicity in cartesian product graphs, Proc. Indian Acad. Sci. (Math. Sci.) 120 (2010) 1–17MathSciNetCrossRefGoogle Scholar
  37. 37.
    Michel J, Rodríguez J M, Sigarreta J M and Villeta M, Hyperbolicity and parameters of graphs, Ars Comb. 100 (2011) 43–63MathSciNetzbMATHGoogle Scholar
  38. 38.
    Narayan O and Saniee I, Large-scale curvature of networks, Phys. Rev. E 84 (2011) 066108CrossRefGoogle Scholar
  39. 39.
    Oshika K, Discrete groups (2002) (AMS Bookstore)Google Scholar
  40. 40.
    Pestana D, Rodríguez J M, Sigarreta J M and Villeta M, Gromov hyperbolic cubic graphs, Central Eur. J. Math. 10(3) (2012) 1141–1151MathSciNetCrossRefGoogle Scholar
  41. 41.
    Portilla A, Rodríguez J M, Sigarreta J M and Vilaire J-M, Gromov hyperbolic tessellation graphs, Utilitas Math. 97 (2015) 193–212MathSciNetzbMATHGoogle Scholar
  42. 42.
    Portilla A, Rodríguez J M and Tourís E, Gromov hyperbolicity through decomposition of metric spaces II, J. Geom. Anal. 14 (2004) 123–149MathSciNetCrossRefGoogle Scholar
  43. 43.
    Portilla A, Rodríguez J M and Tourís E, The topology of balls and Gromov hyperbolicity of Riemann surfaces, Diff. Geom. Appl. 21 (2004) 317–335MathSciNetCrossRefGoogle Scholar
  44. 44.
    Portilla A, Rodríguez J M and Tourís E, Stability of Gromov hyperbolicity, J. Advan. Math Stud. 2 (2009) 1–20MathSciNetCrossRefGoogle Scholar
  45. 45.
    Power S C, Infinite lexicographic products of triangular algebras, Bull. Lond. Math. Soc. 27 (1995) 273–277MathSciNetCrossRefGoogle Scholar
  46. 46.
    Rodríguez J M, Characterization of Gromov hyperbolic short graphs, Act. Math. Sin. 30 (2014) 197–212MathSciNetCrossRefGoogle Scholar
  47. 47.
    Rodríguez J M, Sigarreta J M, Vilaire J-M and Villeta M, On the hyperbolicity constant in graphs, Discrete Math. 311 (2011) 211–219MathSciNetCrossRefGoogle Scholar
  48. 48.
    Rodríguez J M and Tourís E, Gromov hyperbolicity through decomposition of metric spaces, Acta Math. Hung. 103 (2004) 53–84MathSciNetCrossRefGoogle Scholar
  49. 49.
    Rodríguez J M and Tourís E, A new characterization of Gromov hyperbolicity for negatively curved surfaces, Publ. Mat. 50 (2006) 249–278MathSciNetCrossRefGoogle Scholar
  50. 50.
    Rodríguez J M and Tourís E, Gromov hyperbolicity of Riemann surfaces, Acta Math. Sin. 23 (2007) 209–228MathSciNetCrossRefGoogle Scholar
  51. 51.
    Saputro S W, Simanjuntak R, Uttunggadewa S, Assiyatun H, Baskoro E T, Salman A N M and Bača M, The metric dimension of the lexicographic product of graphs, Discrete Math. 313(9) (2013) 1045–1051MathSciNetCrossRefGoogle Scholar
  52. 52.
    Shavitt Y, Tankel T, On internet embedding in hyperbolic spaces for overlay construction and distance estimation, INFOCOM 2004 (2004)Google Scholar
  53. 53.
    Sigarreta J M, Hyperbolicity in median graphs, Proc. Indian Acad. Sci. (Math. Sci.) 123 (2013) 455–467MathSciNetCrossRefGoogle Scholar
  54. 54.
    Tourís E, Graphs and Gromov hyperbolicity of non-constant negatively curved surfaces, J. Math. Anal. Appl. 380 (2011) 865–881MathSciNetCrossRefGoogle Scholar
  55. 55.
    Verbeek K and Suri S, Metric embeddings, hyperbolic space and social networks, in: Proceedings of the 30th Annual Symposium on Computational Geometry (2014) pp. 501–510Google Scholar
  56. 56.
    Wu Y, Zhang C, Chordality and hyperbolicity of a graph, Electr. J. Comb. 18 (2011) P43zbMATHGoogle Scholar
  57. 57.
    Yang C and Xu J, Connectivity of lexicographic product and direct product of graphs, Ars Comb. 111 (2013) 3–12MathSciNetzbMATHGoogle Scholar
  58. 58.
    Zhang X, Liu J and Meng J, Domination in lexicographic product graphs, Ars Comb. 101 (2011) 251–256MathSciNetzbMATHGoogle Scholar

Copyright information

© Indian Academy of Sciences 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsFlorida International UniversityMiamiUSA
  2. 2.Department of MathematicsMiami Dade CollegeMiamiUSA
  3. 3.Departamento de MatemáticasUniversidad Carlos III de MadridLeganés, MadridSpain

Personalised recommendations